Alert archive / Nevada / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 12, NWS Elko, NV
NWS Elko, NV issued this severe thunderstorm warning at Oct 30, 2016, 4:39 PM PDT for Elko County, Nevada. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 30, 2016, 4:39 PM PDT (23:39 UTC)
- Expired
- Oct 30, 2016, 5:30 PM PDT
- In force
- 51 min
- Issued by
- NWS Elko, NV
- Area
- Storm-based polygon
County Elko County, NV
The radar
The Elko radar (KLRX), 86 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 11.7 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1421 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 233 m²/s²
- 0-3 km storm-relative helicity
- 256 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
397
WUUS55 KLKN 302339
SVRLKN
NVC007-310030-
/O.NEW.KLKN.SV.W.0012.161030T2339Z-161031T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ELKO NV
439 PM PDT SUN OCT 30 2016
THE NATIONAL WEATHER SERVICE IN ELKO NEVADA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL ELKO COUNTY IN NORTHEASTERN NEVADA...
* UNTIL 530 PM PDT
* AT 439 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS
STORM WAS LOCATED 12 MILES WEST OF JIGGS...AND MOVING NORTHEAST AT
45 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THE DAMAGING WINDS.
* LOCATIONS IMPACTED INCLUDE...
ELKO...LAMOILLE...LEE...RYNDON...SPRING CREEK...SOUTH FORK...
JIGGS...EMIGRANT MINE...LAMOILLE SUMMIT...LAMOILLE CANYON AND ADOBE
SUMMIT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.
&&
LAT...LON 4022 11590 4042 11605 4065 11613 4113 11568
4069 11520
TIME...MOT...LOC 2339Z 222DEG 48KT 4046 11589
$$
DS2 follow-up statements
219
WWUS55 KLKN 310002
SVSLKN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
502 PM PDT SUN OCT 30 2016
NVC007-310030-
/O.CON.KLKN.SV.W.0012.000000T0000Z-161031T0030Z/
ELKO NV-
502 PM PDT SUN OCT 30 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM PDT
FOR SOUTH CENTRAL ELKO COUNTY...
AT 502 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR SPRING CREEK...MOVING NORTHEAST AT 45 MPH. PENNY SIZE
HAIL MAY ALSO ACCOMPANY THE DAMAGING WINDS.
LOCATIONS IMPACTED INCLUDE...
LAMOILLE...LEE...SOUTH FORK...SPRING CREEK...JIGGS AND LAMOILLE
CANYON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.
&&
LAT...LON 4041 11601 4076 11573 4102 11556 4069 11520
4022 11590
TIME...MOT...LOC 0002Z 222DEG 48KT 4069 11562
$$
DS104
WWUS55 KLKN 310031
SVSLKN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
531 PM PDT SUN OCT 30 2016
NVC007-310041-
/O.EXP.KLKN.SV.W.0012.000000T0000Z-161031T0030Z/
ELKO NV-
531 PM PDT SUN OCT 30 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL ELKO COUNTY HAS
EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 4041 11601 4076 11573 4102 11556 4069 11520
4022 11590
TIME...MOT...LOC 0031Z 222DEG 48KT 4096 11530
$$
CECWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 30, 3:00 PM PDT, 1 hour 39 minutes earlier.
Area forecast discussion, Oct 30, 3:00 PM PDT, 1 hour 39 minutes before
Area Forecast Discussion National Weather Service Elko NV 300 PM PDT Sun Oct 30 2016 .SYNOPSIS...Showers and thunderstorms over most of northern Nevada as well as windy conditions across central Nevada will all diminish into this evening. Dry and mild early on Monday with showers moving in from west to east later in the day. Showers linger over northern Nevada Monday night into Tuesday. Dry conditions return on Wednesday. && .SHORT TERM...Tonight through Tuesday. Widespread showers and isolated thunderstorms across most of northern and portions of central Nevada this afternoon will diminish into this evening. Some showers may be moderate or heavy with reduced visibility. While CAPE is relatively low...shear values are high to the west of and along the line from Gabbs up toward Carlin and Midas with moderate shear east of that line. As such there may be some moderate to potentially strong thunderstorms late this afternoon and early evening. Across central Nevada strong southerly winds will continue into the early evening and diminish into the late evening and overnight hours. A brief pause in the rain late this evening into Monday morning...however by Monday afternoon a second trough will bring another round of showers to mainly northern Nevada. It is still likely to be dry in the Elko area early Monday evening...however before midnight light rain is expected to begin. Showers continue overnight Monday and through Tuesday afternoon across northern Nevada. .LONG TERM...Tuesday night through Sunday. Benign weather through the first half of the weekend as a ridge of high pressure sits over the area. However the EC model shows some moisture being advected northward around a upper level low in western AZ into east central NV near the UT border on Friday. The GFS however keeps this upper level low and associated moisture well to the south across far southern NV. For now kept the forecast dry for Friday due to model uncertainty. Models do agree that a short wave will move across northern NV on Sunday, but differ on the strength, with the GFS bringing precip down into central NV while the EC keep precip confined to northern NV. && .AVIATION...Widespread rain showers with local mvfr conditions mainly affecting the keko and kely terminals through 03z. South winds gusting to 50 mph through 02z impacting the KTPH and KELY terminals, and up to 40 mph at the KEKO terminal. Isolated thunderstorms possibly impacting the KEKO terminal through 01z. && .FIRE WEATHER...Scattered showers and isolated thunderstorms late this afternoon and early evening over northern and portions of central Nevada will taper off later this evening. Some showers will be moderate to heavy with wetting rains. The strong southerly winds across central Nevada will also diminish into this evening and overnight. Dry tonight into Monday however more rain is expected over mainly northern Nevada later on Monday on through Tuesday afternoon. && .LKN WATCHES/WARNINGS/ADVISORIES... High Wind Warning until 9 PM PDT this evening for Northeastern Nye County-Ruby Mountains/East Humboldt Range-South Central Elko County-Southeastern Elko County-White Pine County. Wind Advisory until 9 PM PDT this evening for Northwestern Nye County-Southern Lander County and Southern Eureka County. && 96/91/91/96
In the hours before
Special weather statement, Oct 30, 4:19 PM PDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
419 PM PDT SUN OCT 30 2016
NVZ030-302345-
HUMBOLDT COUNTY NV-
419 PM PDT SUN OCT 30 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUMBOLDT COUNTY
UNTIL 445 PM PDT...
AT 418 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHWEST OF PARADISE VALLEY...MOVING NORTHEAST AT 35 MPH.
DIME SIZE HAIL AND WIND GUSTS 40 TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
PARADISE VALLEY AND CHIMNEY DAM RESERVOIR.
LAT...LON 4124 11758 4135 11774 4155 11784 4192 11733
4141 11705
TIME...MOT...LOC 2318Z 239DEG 49KT 4141 11760
DSSpecial weather statement, Oct 30, 4:23 PM PDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 423 PM PDT SUN OCT 30 2016 NVZ036-038-310000- SOUTHWEST ELKO COUNTY NV- NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV- 423 PM PDT SUN OCT 30 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL EUREKA AND SOUTH CENTRAL ELKO COUNTIES UNTIL 500 PM PDT... AT 423 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER PINE VALLEY...MOVING NORTHEAST AT 40 MPH. DIME SIZE HAIL AND WIND GUSTS 40 TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... PINE VALLEY AND EMIGRANT MINE. LAT...LON 4025 11613 4042 11629 4077 11600 4047 11566 TIME...MOT...LOC 2323Z 222DEG 55KT 4041 11614 DS
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 30, 2:03 AM PDT | High Wind Warning | LKN | Elko, Nye, White Pine | 19 hr |
| Oct 30, 4:19 PM PDT | Special Weather Statement | LKN | 26 min | |
| Oct 30, 4:23 PM PDT | Special Weather Statement | LKN | 37 min | |
| Oct 30, 4:44 PM PDT | Special Weather Statement | LKN | 46 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.